What Is Diabetic Shock?
Diabetic shock is a serious medical condition characterized by severe hypoglycemia. Diabetic shock, also known as insulin reaction, occurs as a result of excessive insulin in the body. It can develop whenever there is an imbalance between the insulin in the body, the quantity of food consumed and the amount of physical activity undertaken by the patient. It can even happen in those people who are doing their best to manage their diabetes. Diabetic shock can result in coma and even death and therefore should be taken seriously.
Patients with diabetic shock can experience mild symptoms initially, but they should never be ignored, as hypoglycemia is a very serious condition and requires immediate medical attention.
Treatment comprises of different measures to increase the blood glucose level.
Causes Of Diabetic Shock
- Skipping a meal is the most common cause for hypoglycemia or diabetic shock.
- Increased physical activity, such as excessive exercise.
- Error in the dosage of the medications, i.e. the patient can take insulin or diabetic medication more than what is required by mistake and this could lead to hypoglycemia and diabetic shock.
- If the patient makes changes in his/her diet, e.g. changing the amount or type of food or changing the time at which his/her meal is normally eaten.
- Changing the time of insulin/ medication and taking it at a different time than the usual time.
- Excessive alcohol consumption, especially on an empty stomach.
Signs & Symptoms Of Diabetic Shock
- Dizziness, irritability or sudden changes in the patient's behavior.
- Increased appetite.
- Sweating and shakiness.
- Rapid heart rate.
- Disorientation and poor coordination.
- Fainting/loss of consciousness.
Symptoms of Hypoglycemia in sleep are:
- Crying out during sleep.
- Excessive perspiration resulting in damp sheets/ pajamas.
- Patient wakes up feeling tired, confused or irritable.
Diagnosis of Diabetic Shock
Patient's medical history is taken carefully. Blood test is done to rule out other medical conditions and to check the patient's blood sugar level. The symptoms experienced by the patient and the low blood sugar level confirm the diabetic shock. Additional testing depends upon the patient's condition. If the patient regains consciousness and feels normal after treatment, then no further testing is required. If the patient continues to feel disoriented/ confused, lethargic or experiences stroke-like symptoms, then further testing is needed.
Treatment for Diabetic Shock
If the patient is experiencing mild symptoms, then treatment focuses on increasing the blood sugar level, as quickly as possible. This can be done by consuming sugar in any form (solid/liquid) such as:
- Taking glucose tablets.
- Drinking fruit juice.
- Eating 4 to 5 pieces of candy (hard/boiled).
- Drinking a can of regular soda (not diet soda).
- Drinking a cup of milk.
- Consuming 1 tablespoon of honey/sugar/barley sugar/corn syrup/molasses.
- Eating some raisins.
- Patient can drink water in which 4 to 6 sugar cubes have been dissolved.
- Snacks like cheese sandwich, crackers, banana should be given.
- Glucagon injections can also be given.
After the above steps have been taken, the patient is told to rest for 15 minutes, then his/her blood sugar level is checked again. If still low, then the patient is given more snacks; then again 15 minutes of waiting, after which the blood sugar level is checked again. This process is repeated till blood sugar level reaches the normal range.
- Patient should be told to rest.
- Patient's breathing; airway and circulation should be monitored.
- If the patient has lost consciousness, then immediate medical attention is required. Increasing the blood sugar levels is the main focus here.
- Make sure that the patient's airway is clear and never, ever put anything in the patient's mouth, such as drink or any food substance when he/she is unconscious, as this could lead to choking or lung aspiration resulting in pneumonia.
- After being taken to the hospital, patient can be started on an intravenous ampule of D50W, which is an extremely concentrated solution of glucose.
- Infusion of dextrose is given continuously till the blood sugar level increases.
- Admission, observation and further treatment are required for elderly patients who have hypoglycemia, as a result of some underlying illness, or those patients who are taking long-acting medicines.
- In cases of prolonged diabetic shock, patients can become hypothermic and need to be kept warm.
- After the patient wakes up and feels normal, majority of them can be discharged after being kept in observation for some time.
Prevention & Precautions for Diabetic Shock
- Follow your doctor's instructions regarding your diabetes medication (insulin/pill) usage carefully. Be sure to take the recommended dose at the right time always.
- Ask your doctor regarding any dosage adjustments if there are any changes in your diet or regular schedule.
- Never ever skip meals. Always eat your meals on time.
- Try to eat small meals through the day instead of consuming large meals.
- Avoid alcohol consumption.
- Avoid vigorous physical activity or too much exercise.
- Eat more carbohydrates when you are engaged in increased physical activity.
- Make sure to drink plenty of water throughout the day.
- Consult with your dietitian regarding a suitable meal plan according to your daily schedule.
- Monitor your blood sugar levels regularly.
- Check your blood sugar levels before and after exercise or other vigorous physical activity.
- Avoid driving or operating any type of machinery if you are hypoglycemic or suspect hypoglycemia.
- Be sure to wear a medical ID bracelet, which identifies you as a diabetic. The card should also have instructions on what to do in case of loss of consciousness or in a diabetic shock.